Nevada, 2007

Heavy Snow in Nevada, February 7 to 11, 2007

February 7 to 11, 2007 · NWS REV · 1 event in 1 county or zone

A powerful winter storm brought over 3 feet of snow to the higher elevations of the eastern Sierra Nevada and the Carson Range over a four-day period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A powerful winter storm brought over 3 feet of snow to the higher elevations of the eastern Sierra Nevada and the Carson Range over a four-day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 7, 3:00 AM PST, 12 hours earlier.

Area forecast discussion, Feb 7, 3:00 AM PST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PST WED FEB 7 2007

.SHORT TERM...
MODELS ARE STILL IN DECENT AGREEMENT TODAY WITH FIRST SYSTEM IN THE
SERIES MOVING ACROSS THE AREA THIS EVENING. AHEAD OF THE SYSTEM
THERE IS OVER AN INCH OF PW OFFSHORE THAT WILL BE PULLED NORTH OVER
NRN CA. SOME MOISTURE WILL DECREASE AS IT MOVES INTO THE
SIERRA...BUT THERE WILL STILL BE ENOUGH TO PRODUCE SNOW IN THE
HIGHER ELEVATIONS AND RAIN BELOW 6500 FEET TODAY IN THE SIERRA. THE
SNOW ADVISORY WILL BE LEFT AS IS FOR TAHOE...HOWEVER WILL DECREASE
AMOUNTS DOWN TO LAKE LEVEL. SNOW LEVELS ARE STILL SITTING AROUND
7500 FEET THIS MORNING AND THERE WILL LIKELY NOT BE TOO MUCH COOLING
UNTIL LATER THIS EVENING. THEREFORE MOST OF THE SNOW ACCUMULATION
WILL BE ABOVE 7000 FEET...WITH MAYBE AN INCH OR TWO AT LAKE LEVEL
NEAR THE VERY END OF THE FIRST EVENT TONIGHT. SNOW AMOUNTS WILL
LIKELY BE LOW END ADVISORY...WITH UP TO 6 OR 8 INCHES IN THE HIGHEST
ELEVATIONS. SNOW LEVELS ARE TOO HIGH TO BE CONCERNED WITH LASSEN
COUNTY WHICH MIGHT GET A QUICK INCH OR TWO IN THE HIGHEST
ELEVATIONS. A FEW INCHES ALSO WILL FALL IN MONO COUNTY ABOVE 7000
FEET...BUT TOO LITTLE FOR A STATEMENT.

THE REST OF THE FORECAST GETS MORE CHALLENGING. THE MODELS ARE ALL
OVER THE PLACE STARTING AS EARLY AS THURSDAY. THE GFS IS STILL THE
WETTER AND FASTER OF ALL THE MODELS. AFTER LINGERING SHOWERS IN THE
SIERRA EARLY ON THURSDAY...IT BRINGS THE NEXT WAVE OF PRECIP IN AS
EARLY AS THURSDAY AFTERNOON THROUGH FRIDAY EVENING. THE NAM IS MUCH
DRIER AND SLOWER AND HOLDS OFF UNTIL MIDDAY FRIDAY BEFORE BRINGING
THE NEXT HEAVY ROUND OF PRECIP. THIS PUTS A LOT OF QUESTION ON
TIMING...AMOUNTS AND TO A LESSER EXTENT SNOW LEVELS. CURRENT
THINKING IS THAT THE GFS MAY HAVE A BETTER HANDLE ON THE SUBTROPICAL
MOISTURE TAP OFFSHORE...AND THE SPEED OF THE SHORT WAVES MOVING
ACROSS THE AREA. 130+ KT JET MOVING ACROSS THE AREA WOULD SUGGEST A
FASTER TRACK OF THE SHORT WAVES THAN WHAT THE NAM INDICATES.
THEREFORE STILL LEFT THE HIGHER QPF IN FOR THURSDAY AND FRIDAY FOR
NOW...AND WILL LET LATER SHIFTS TAKE A LOOK BEFORE JUMPING ON
ANOTHER WINTER STATEMENT. SEE HYDRO DISCUSSION BELOW FOR MORE
INFORMATION ON RAIN AMOUNTS/FLOOD CONCERNS. OTHERWISE OVERNIGHT
TEMPERATURES WILL REMAIN MILD UNDER MOIST SOUTHWEST FLOW AND PLENTY
OF CLOUD COVER OR PRECIPITATION. HIGHS WILL REMAIN AT LEAST A FEW
DEGREES ABOVE NORMAL THROUGH FRIDAY DUE TO MODERATE AIRMASS. BENINATO

.LONG TERM...SATURDAY THROUGH TUESDAY...
LITTLE CHANGE TO THE EXTENDED AS UNSETTLED PATTERN TO PERSIST. AREA
TO REMAIN IN MOIST FLOW FROM THE SUBTROPICS OVER THE WEEKEND WITH
BEST CHANCE OF VALLEY RAIN AND HIGHER ELEVATION SNOW. HIGH
PRECIPITABLE WATER PLUME GRADUALLY SHIFTS SOUTHWARD SATURDAY AND
SATURDAY NIGHT AS COLD FRONT SHIFTS SOUTHEASTWARD THROUGH AREA.
MODELS ARE LIKELY TO QUICK TO ADVANCE THINGS GIVEN THE STRONG
TROPICAL FLOW COMING INTO THE WEST COAST AND DOWNSTREAM PERSISTENT
RIDGE OVER THE ROCKIES. SO POTENTIAL HEAVY PRECIPITATION MAY
CONTINUE INTO SUNDAY. SEE HYDRO DISCUSSION/ESFREV FOR DETAILS ON
FLOODING POTENTIAL. IT STILL APPEARS THAT AS MAIN SUBTROPICAL JET
AND MOISTURE PLUME SHIFT SOUTHWARD OUT OF AREA...MOIST FLOW WILL
CONTINUE WITH A COOLER AND GENERALLY MORE SHOWERY PERIOD FOR NEXT
WEEK. IT IS VERY DIFFICULT TO PINPOINT ANY INDIVIDUAL FEATURES THAT
MIGHT ENHANCE SHOWERS IN THE COLDER AIR AND THUS A GENERAL CHANCE
WAS MAINTAINED MONDAY AND TUESDAY. HOHMANN

&&

.HYDROLOGY...
PERIODS OF HEAVY RAINFALL ARE STILL EXPECTED FROM LATER TODAY
THROUGH SUNDAY WHICH COULD BRING SOME HYDROLOGIC CONCERNS TO
NORTHEAST CA AND WRN NV. THE GFS IS STILL THE WETTER MODEL...BUT THE
LAST COUPLE OF RUNS HAVE COME IN SLIGHTLY DRIER...STILL SHOWING AT
LEAST 5 INCHES OF QPF ALONG THE SIERRA CREST. IF SNOW LEVELS REMAIN
ABOVE 7500 FEET AS EXPECTED UNTIL SUNDAY THIS STILL WOULD BRING
POTENTIAL FLOODING TO THE AREA...BUT THE MOST LIKELY AREAS WOULD BE
ON CREEKS...STREAMS AND DRAINAGES. MOST OF THE MAINSTEM RIVERS ARE
NOT EXPECTED TO COME CLOSE TO FLOODING AT THIS TIME...BUT THIS WILL
ALL DEPEND ON WHERE THE HEAVIEST RAIN FALLS AND HOW MUCH. THE SUSAN
RIVER WOULD BE THE MOST LIKELY CULPRIT TO HAVE PROBLEMS DUE TO ITS
FAST RESPONSE TO HEAVY RAIN...ESPECIALLY SEVERAL DAYS WORTH. SOILS
WOULD BECOME SATURATED AND RAIN WOULD QUICKLY RUN OFF FROZEN
SOILS...BRINGING THE POTENTIAL FOR FLOODING OF STREAMS AND PONDING
ON ROADWAYS FIRST. ROCK AND MUD SLIDES OR DEBRIS FLOWS ARE ALSO
POSSIBLE...ESPECIALLY ALONG STEEPER SLOPES AND NEAR BURN AREAS.

SEE ESFREV FOR DETAILS. BENINATO

&&

.AVIATION...
FIRST IN A SERIES OF DISTURBANCES TO BRING DOWN CEILINGS IN PERIODS
OF RAIN AND SNOW THROUGH TONIGHT. GENERALLY VFR WITH LOCAL MT TOPS
OBSCD THROUGH ABOUT 20Z THEN MVFR/MTS OBSCD IN RAIN AND HIGHER
ELEVATION SNOW AT KTRK/KTVL LOCATIONS. FOR TWEB ROUTES AND TAF SITES
IN THE LOWER VALLEYS...VFR WITH LCL MVFR DEVELOPING TONIGHT. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY FROM 1 PM TODAY TO 1 AM PST THURSDAY FOR NVZ002
        ABOVE 6500 FEET.
CA...SNOW ADVISORY FROM 1 PM TODAY TO 1 AM PST THURSDAY FOR CAZ072
        ABOVE 6500 FEET.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Feb 7, 12:15 PM PST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1215 PM PST WED FEB 7 2007

CAZ070>073-NVZ001>005-080000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
1215 PM PST WED FEB 7 2007

...WET PATTERN EXPECTED THROUGH SUNDAY...

THE FIRST STORM SYSTEM WILL MOVE INTO THE AREA TODAY AND LIKELY
BRING SEVERAL INCHES OF SNOW TO THE SIERRA...MAINLY ABOVE 6500
FEET...AND RAIN TO LOWER ELEVATIONS OF THE SIERRA AND WESTERN
NEVADA.

DEEPER SUBTROPICAL MOISTURE WILL MOVE INTO THE SIERRA BY LATE
THURSDAY WITH SEVERAL WAVES OF MODERATE TO HEAVY PRECIPITATION
EXPECTED THROUGH THE WEEKEND. 3 TO 6 INCHES OF LIQUID EQUIVALENT
PRECIPITATION ARE EXPECTED IN THE SIERRA THROUGH SUNDAY...WITH ONE
HALF TO 2 INCHES OF RAIN POSSIBLE IN THE LOWER ELEVATIONS OF
NORTHEAST CALIFORNIA AND WESTERN NEVADA. SNOW LEVELS ARE EXPECTED TO
BRIEFLY RISE TO BETWEEN 7000 AND 7500 FEET IN THE NORTHERN SIERRA
THURSDAY NIGHT AND FRIDAY...THEN DROP BELOW 6500 FEET BY SUNDAY.

AT THIS TIME...IT APPEARS THE POTENTIAL FOR ANY FLOODING IS
LOW...ALTHOUGH SOME MINOR FLOODING OF SMALL CREAKS AND STREAMS IS
POSSIBLE BELOW 6000 FEET. WITH DRY CONDITIONS LEADING UP TO THIS
EVENING...ANY RAIN WILL INITIALLY MOISTEN SOILS AND LIMIT RUNOFF.
THIS WILL ACT TO LIMIT THE FLOODING POTENTIAL.

SEE THE HYDROLOGIC OUTLOOK FOR DETAILS.

SIGNIFICANT SNOW AMOUNTS ARE ALSO EXPECTED IN THE HIGH SIERRA...WITH
A FEW FEET SNOW POSSIBLE ABOVE 7500 FEET BY SUNDAY.

UNCERTAINTY CONTINUES WITH PRECIPITATION AMOUNTS...SNOW LEVELS...AND
THE AREA THAT WILL BE IMPACTED THE GREATEST. THESE FORECAST ELEMENTS
WILL BECOME MORE CLEAR IN THE NEXT COUPLE OF DAYS. PERSONS WITH
INTERESTS IN THE HIGH SIERRA...AS WELL AS DOWN TO VALLEY FLOORS NEED
TO KEEP A CLOSE EYE ON THE WEATHER AND ANY UPDATES OR CHANGES TO THE
FORECAST IN THIS POTENTIALLY SIGNIFICANT SITUATION.

WALLMANN

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
February 7, 3:00 PM PST to February 11, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

A four-day total of 35 inches of snow fell at Mt. Rose ski area at an elevation of 8260 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13967.